Thunderstorm Wind, Rockingham
- When
- July 6, 3:35 PM EST
- Where
- Rockingham County, 6 mi SE of Reidsville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.300, -79.583
Thunderstorm winds downed trees 6 miles southeast of Reidsville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon and evening of the 6th produced flash flooding and damaging winds.Heavy thunderstorm rains flooded and closed secondary roads around McGrady.Thunderstorm winds downed trees 6 miles southeast of Reidsville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 6, 1:05 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 205 PM EDT SUN JUL 6 2003 RADAR AGAIN SHOWING CLUSTERS OF SHRA/TSRA ESPCLY ACROSS THE W IN ADVANCE OF DEEPER MOISTURE PLUME PER VAPOR LOOP AND WEAK UPPER S/W. EXPECT THIS IN CONJUNCTION WITH LEE TROF AND GOOD INSTAB/MOISTURE CNVRGNC PER MSAS TO KEEP DECENT POPS GOING THIS EVENING...THEN LINGERING A BIT OVERNIGHT GIVEN DEEPER RH COLUMN THAN THE PAST FEW NIGHTS. OTRW WILL CALL IT GNRLY PC AS CU FADES SOME WITH LOSS OF HEATING OUTSIDE RESIDUAL SHRA LATER. TEMPS SIMILAR TO THE PAST FEW WITH BASIC RANGE OF 65-70 ON TRACK. MON-TUE...APPEARS SOME DRYING FINALLY IN STORE BY TUE AS INIT SRN S/W PASSES MON AND UPPER RIDGING SHIFTS WESTWARD ALLOWING A DRIER W/NW TRAJ ALOFT TO ADVECT IN. POPS A BIT IFFY MON IN WAKE OF IMPULSE BUT THINK ENOUGH BLYR RH TO KEEP CHCY POPS GOING ESPCLY SRN TIER CLOSER TO DEEPER RH AND WEAK UVV. APPEARS ENOUGH MIXING/DOWNSLOPE TO BREAK OUT OF EARLY CLOUDS/MORNING SHRA TO PC WITH TEMPS CLOSE IF NOT ABOVE THOSE OF TDY. QUESTS MON NGT/TUE WITH HOW MUCH DRYING WILL TAKE PLACE AS ETA HAS LINGERING RH WHILE GFS DRIVES A STRONGER S/W SE TAKING DEEP RH AWAY. SINCE HAVE SLGT CHCS GOING AND WET BLYR...THINK BEST TO STAY WITH SOME POPS ESPCLY GIVEN GFS FEEDBACK OF LATE. PROBABLY ENOUGH DRYING TO PUSH TEMPS IN THE 90S E TUE UNDER DOWNSLOPE BUT WILL HOLD BELOW HOT MAV VALUES FOR NOW. EXTENDED...SE PROGRESSION OF MAIN NRN STREAM TROF THE BASIC ISSUE BY WEEKS END WITH TIMING OF SUBSEQUENT WAVES AHEAD OF THIS FEATURE IN QUESTION. EXPECT WEAK BOUNDARY TO THE N AND AT LEAST WEAK IMPULSES TO BRING MOISTURE BACK BY WED SO WILL KEEP LOW CHCS GOING TUE NGT...THEN INCREASING WED PER SOME MCS THREAT. NEW GFS NOW SUGGESTING A TREND SIMILAR TO PAST CANADIAN SOLNS WITH FROPA HOLDING OFF TIL THU NGT/FRI ASSOCD WITH STRONG DIGGING 5H TROF FOR JULY. THUS GIVEN SOME FCST SLOWING WILL CONT CHCY POPS THU AND SLOWLY TAPER THU NGT WITH DRIER/SOMEWHAT COOLER WX FOR FRI-SUNDAY. JH/JDS FCSTID = 9 ROA 71 88 71 95 / 40 30 20 20 LYH 69 88 69 94 / 40 40 30 10 DAN 70 90 72 95 / 40 40 30 10 BLF 66 82 64 86 / 40 30 20 30 LWB 63 82 63 86 / 50 30 20 30 BCB 63 84 63 86 / 50 30 20 20 TNB 64 80 64 84 / 40 40 20 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-070000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 630 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY HOT AND HUMID CONDITIONS CAN BE EXPECTED EAST OF THE BLUE RIDGE THIS AFTERNOON WITH HEAT INDICES NEAR 100 FROM DANVILLE AND POINTS EAST. SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS MAY BRIEFLY PULSE TO SEVERE LEVELS...BUT ANY DAMAGE IS EXPECTED TO BE ISOLATED AND IN THE FORM OF WIND DAMAGE. ISOLATED RAIN AMOUNTS OF 1 TO 2 INCHES ARE ALSO POSSIBLE...THE RESULT WILL BE PONDING OF WATER IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... VERY WARM AND HUMID WEATHER CAN BE EXPECTED THROUGH WEDNESDAY. HEAT INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE LARGER URBAN AREAS EAST OF THE BLUE RIDGE. AFTERNOON THUNDERSTORMS EACH DAY MAY PRODUCE ISOLATED BURSTS OF STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT SUN JUL 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM PATRICK SPRINGS VA 60 MPH TSTM GUST
07/06/03 PATRICK NUMEROUS TREES DOWN.
REPORTED BY PATRICK
SHERIFFS OFFICE.
0305 PM 3S ROCKY MOUNT VA 60 MPH TSTM GUST
07/06/03 FRANKLIN A FEW TREES DOWN.REPORTED
BY FRANKLIN SHERIFFS
OFFICE.The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5379654, 5379653.